Kansas, 2009

Hail and Damaging Winds in Kansas, September 3, 2009

September 3, 2009 · NWS DDC · 19 events in 9 counties and zones

Jet streak dynamics across a surface trough helped to fire thunderstorms across western part of the area that became severe, moving across the region during the evening.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
19

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DDC wrote it up.

Jet streak dynamics across a surface trough helped to fire thunderstorms across western part of the area that became severe, moving across the region during the evening.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before the first event at Sep 3, 1:35 PM CST, 3 hours 20 minutes earlier.

Area forecast discussion, Sep 3, 1:35 PM CST, 3 hours 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
235 PM CDT THU SEP 3 2009

.DISCUSSION...

DAYS 1-2...

THE FORECAST CHALLENGE OF THE DAY IS IF AND WHERE WE MAY HAVE ANY
SEVERE STORMS THIS EVENING.

THERE IS A MID AND UPPER LEVEL SHORT WAVE DISTURBANCE OVER EASTERN
NEBRASKA, MOVING SOUTHEAST TOWARD EASTERN KANSAS/MISSOURI.  THIS
UPPER FEATURE WILL SEND A LOWER LEVEL TROUGH BACK THROUGH WESTERN
KANSAS AND DRAG IT THROUGH CENTRAL KANSAS TONIGHT.  THIS TROUGH
WILL SERVE AS A FOCUS BOUNDARY FOR CONVECTION.  SINCE THE UPPER
DYNAMICS STACK UP MORE TO OUR EAST, WILL KEEP WITH THE HIGHER 40
POPS ALONG OUR EAST AND NORTHEAST COUNTIES.  AT THIS TIME, DO NOT
PLAN TO MENTION SEVERE WORDING, AS THE SURFACE CONVERGENCE OF
MOISTURE AND TEMPERATURE GRADIENT FORCES ARE NOT THAT IMPRESSIVE.
SPC IS THINKING SIMILAR THOUGHTS TOWARD SCATTERED SEVERE AT
BEST.  CLOUDS HAVE HUNG AROUND IN PARTS OF OUR EASTERN CWA,
PREVENTING FURTHER DESTABILIZATION OF THE LOWER ATMOSPHERE.  THE COLD
POOL ALOFT ASSOCIATED WITH THE TROUGH MAY BE JUST ENOUGH TO INITIATE
STORMS, BUT IF THEY STAY ELEVATED, HEAVY RAIN AND LARGE HAIL WILL BE
HARD TO COME BY. INSTEAD, THINK SMALL HAIL IS POSSIBLE AS WELL AS
ISOLATED DOWN BURST WINDS.

ON A DIFFERENT NOTE, THERE IS A NORTH-SOUTH ORIENTED TROUGH AT THE
SURFACE ALONG THE COLORADO/KANSAS BORDER.  AT THE SAME TIME,
ALTHOUGH WEAK, THERE IS A LEFT EXIT REGION OF THE UPPER (250 MB) JET
IN THE 40-50 KNOT RANGE OVER NORTHEASTERN COLORADO AND NORTHWEST
KANSAS. THESE TWO FEATURES HAVE COMBINED TO KICK OFF A FEW SHOWERS IN
OUR NORTHWEST CWA THIS AFTERNOON, AND EVEN STRONGER CELLS
FARTHER NORTHWEST IN NORTHEASTERN COLORADO. THE SUPPORT FROM
THIS UPPER JET SHOULD KEEP AT LEAST SCATTERED CONVECTION GOING WELL
INTO THIS EVENING IN OUR WESTERN ZONES.

AS FOR TEMPS AND WINDS, CHANGED VERY LITTLE FROM THE PREVIOUS
PACKAGE.  DO NOT SEE THE TEMPERATURES FALLING MUCH BELOW THE
EXPECTED 03Z DEW POINT LEVELS. CLOUDS WILL BE ON THE INCREASE AND
LIGHT SOUTHEAST TO SOUTH WINDS WILL KEEP THE LOW LEVEL MOISTURE
FIELDS AT EVENING LEVELS. THERE SHOULD BE WEAK SURFACE HIGH PRESSURE
BUILDING IN FROM THE NORTH FRIDAY, SUPPRESSING THE THUNDERSTORM
CHANCES. IT WILL ALSO BE COOL FOR EARLY SEPTEMBER, WITH STRATUS
CLOUDS INHIBITING SOLAR HEATING IN ALL MY CWA, ESPECIALLY THE
NORTHEAST ZONES.  ALL ZONES SHOULD SEE SOME SUN BY LATE AFTERNOON,
WITH THE EAST CLEARING OUT THE LATEST.

KEPT POPS DOWN IN THE SILENT 10 PERCENT RANGE FRIDAY NIGHT.  ANY
ORGANIZED PRECIP ACTIVITY SHOULD BE TO OUR SOUTH, CLOSER TO THE
FRONT.  SATURDAY SHOULD SEE CLEARING FOR MOST LOCATIONS, BUT NOT
MUCH APPRECIABLE WARMING AS THE LIGHT EASTERLY SURFACE FLOW WILL
KEEP A COLD AIR ADVECTION PATTERN IN PLACE.

DAYS 3-7...

MEDIUM RANGE MODELS HAVE COME INTO BETTER AGREEMENT TODAY ON THE
OVERALL PATTERN.  RIDGING IS STILL IN PLACE OVER THE CENTRAL AND
EASTERN CONUS SATURDAY NIGHT AND INTO SUNDAY.  THE ECMWF IS NO
LONGER BRINGING IN ANY WEAK DISTURBANCES IN THE LIGHT FLOW, SO WILL
KEEP POPS VERY LOW THROUGH THE EARLY PART OF THE WORK WEEK.  WITH
THE COOL SFC HIGH MOVING EAST ON SUNDAY AND A LEE TROUGH
REDEVELOPING, WE SHOULD SEE SOME WARMING TEMPERATURES THROUGH MONDAY
AND TUESDAY, SO KEPT HIGHS IN THE MID TO UPPER 80S WITH ONLY SOME
MINOR TWEAKS.  THE ECMWF AND GFS HAVE COME INTO BETTER AGREEMENT ON
EJECTING THE UPPER TROUGH INTO THE NORTHERN PLAINS BY WEDNESDAY,
ALTHOUGH THE CANADIAN IS MORE PROGRESSIVE THAN EITHER OF THESE AND
EJECTS THE SYSTEM OUT ON TUESDAY.  THE SLIGHTLY SLOWER SOLUTION WAS
IN BETTER AGREEMENT WITH THE NCEP AND CANADIAN ENSEMBLE MEANS, SO
WILL LEAN TOWARDS THE TROUGH MOVING THROUGH THEN.  THE MAIN UPPER
FORCING WILL BE WELL TO OUR NORTH, BUT IT SHOULD HELP PUSH A COLD
FRONT DOWN INTO KANSAS SOMETIME ON WEDNESDAY.  TEMPS WILL DEPEND ON
EXACT TIMING AND CLOUDS WHICH ARE VERY UNCERTAIN AT THIS POINT, BUT
DID LOWER HIGHS A BIT IN THE NORTH, AND BUMPED UP POPS ON WEDNESDAY
A BIT.  THE UPPER TROUGH WILL CONTINUE TO MOVE EASTWARD ON THURSDAY,
WITH THE COLD FRONT CONTINUING SOUTH AND HIGH PRESSURE BUILDING IN
BEHIND IT.  LOWERED HIGHS ON THURSDAY A FEW DEGREES WITH STRONG COLD
AIR ADVECTION BEHIND THE FRONT.

&&

.AVIATION...

CONVECTION HAS ALREADY BEGUN TO FIRE IN EASTERN CO AND FAR WESTERN
KS, SO WILL KEEP CB MENTION AT KGCK AND KDDC FOR THIS EVENING.  VFR
CONDITIONS SHOULD CONTINUE THROUGH AT LEAST 06Z.  THERE SHOULD BE
MORE CONVECTION MOVING IN FROM THE NORTHEAST LATER TONIGHT AS THE
MAIN UPPER DISTURBANCE COMES OUT OF EASTERN NEB.  STRATUS WILL ALSO
BE DEVELOPING TOWARDS MORNING WITH LIGHT EASTERLY UPSLOPE WINDS AND
GOOD MOISTURE.  INCLUDED MVFR CEILINGS FOR NOW.  THINK THAT 10 KT
WINDS AND PRECIP MOVING INTO THE AREA WILL PREVENT A LOT OF DENSE
FOG FORMATION, HOWEVER, THERE COULD BE SOME LOCALIZED AREAS THAT GET
DOWN TO IFR OR LOWER.  THINK THAT STRATUS SHOULD CONTINUE TO NEAR
18Z BEFORE SCATTERING OUT FRIDAY AFTERNOON.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  60  80  57  81 /  30  10  10  10
GCK  60  80  56  81 /  30  10  10  10
EHA  61  83  57  83 /  30  10  10  20
LBL  61  83  57  83 /  30  10  10  20
HYS  56  75  56  79 /  40  20  10  10
P28  60  80  59  81 /  40  20  10  10

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

FN12/26/26
Hazardous weather outlook, Sep 3, 3:50 AM CST, 13 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
450 AM CDT THU SEP 3 2009

KSZ030-031-043>046-061>066-074>081-084>090-041000-
TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN-
PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA-
PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER-
450 AM CDT THU SEP 3 2009 /350 AM MDT THU SEP 3 2009/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH
CENTRAL...SOUTHWEST AND WEST CENTRAL KANSAS.

.DAY ONE...TODAY AND TONIGHT

A WEAK COLD FRONT WILL BEGIN TO SLOWLY PUSH SOUTH INTO WESTERN
KANSAS BY THIS AFTERNOON. ISOLATED TO WIDELY SCATTERED
THUNDERSTORMS WILL BE POSSIBLE ALONG AND AHEAD OF THE FRONTAL
BOUNDARY LATER THIS AFTERNOON AND EVENING. A FEW OF THESE STORMS
COULD BE FAIRLY STRONG WITH SMALL HAIL AND GUSTY WINDS POSSIBLE.
ALTHOUGH LESS LIKELY, ANY STORM BECOMING SEVERE CANNOT BE
COMPLETELY RULED OUT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED LATE THIS AFTERNOON AND
EVENING...MAINLY EAST OF A LINE FROM GARDEN CITY TO MEADE.

&&

FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC

32

In the hours before

Special weather statement, Sep 3, 4:49 PM CST, 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
549 PM CDT THU SEP 3 2009

KSZ030-044-045-040000-
LANE-NESS-TREGO-
549 PM CDT THU SEP 3 2009

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN LANE...NORTHERN NESS AND
SOUTHERN TREGO COUNTIES...

AT 546 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT
THUNDERSTORMS WERE RAPIDLY DEVELOPING NEAR UTICA...MOVING SOUTHEAST
AT 35 MPH.

PENNY SIZE HAIL...AND WINDS AROUND 50 MPH ARE POSSIBLE WITH THESE
STORMS.

RESIDENTS IN NORTHERN LANE...NORTHERN NESS AND SOUTHERN TREGO
COUNTIES...INCLUDING THE CITIES OF UTICA...ARNOLD...RANSOM AND
BAZINE...SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR
POSSIBLE WARNINGS AND BE PREPARED TO TAKE APPROPRIATE ACTION SHOULD
SEVERE WEATHER THREATEN.

LAT...LON 3869 10013 3889 10014 3888 9962 3869 9960
      3834 9962 3854 10066 3869 10067
TIME...MOT...LOC 2250Z 295DEG 31KT 3866 10020

12
Special weather statement, Sep 3, 4:53 PM CST, 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
553 PM CDT THU SEP 3 2009

KSZ061-074-084-032330-
HAMILTON-MORTON-STANTON-
553 PM CDT THU SEP 3 2009

...SIGNIFICANT WEATHER ADVISORY FOR MORTON...SOUTHERN HAMILTON AND
STANTON COUNTIES...

AT 549 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED TWO
AREAS OF STRONG THUNDERSTORMS...ONE 13 MILES NORTH OF MANTER...AND
THE OTHER OVER WESTERN MORTON COUNTY...BOTH ARE MOVING SOUTHEAST AT
15 MPH.

PENNY SIZE HAIL...AND WINDS AROUND 50 MPH ARE POSSIBLE WITH THESE
STORMS.

LAT...LON 3787 10205 3787 10157 3699 10157 3698 10204
      3707 10205
TIME...MOT...LOC 2252Z 319DEG 13KT 3769 10192

WRIGHT

The radar

The Dodge City radar (KDDC), 169 km away, was scanning. The volume nearest the first event began at 22:54 UTC.

Open the radar archive at this moment

Event by event

16 hail, 3 thunderstorm wind. Local standard time, as filed.

Hail, Stanton

When
September 3, 4:55 PM CST
Where
Stanton County, 10.79 mi NW of Johnson
Measured
0.75 in hail
Reported by
Public
Coordinates
37.680, -101.890

Hail, Stanton

When
September 3, 5:00 PM CST
Where
Stanton County, 8.45 mi N of Manter
Measured
0.75 in hail
Reported by
Public
Coordinates
37.640, -101.910

Hail, Trego

When
September 3, 5:18 PM CST to 5:28 PM CST
Where
Trego County, 2.07 mi N of Voda
Measured
1.5 in hail
Reported by
Public
Coordinates
39.080, -100.020

The hail almost completely covered the ground and lasted 10 minutes.

Hail, Lane

When
September 3, 5:35 PM CST
Where
Lane County, 2.34 mi NNE of Alamota
Measured
0.75 in hail
Reported by
Public
Coordinates
38.480, -100.300

Hail, Trego

When
September 3, 6:23 PM CST
Where
Trego County, 10.51 mi SW of Trego Center
Measured
1 in hail
Reported by
Public
Coordinates
38.760, -100.020

Hail, Finney

When
September 3, 6:30 PM CST
Where
Finney County, 6.42 mi SSE of Tennis
Measured
1 in hail
Reported by
Public
Coordinates
38.090, -100.860

Hail, Finney

When
September 3, 6:35 PM CST
Where
Finney County, 5.94 mi NNE of Garden City
Measured
1 in hail
Reported by
Public
Coordinates
38.050, -100.830

Hail, Finney

When
September 3, 6:37 PM CST
Where
Finney County, 5.3 mi NNE of Garden City
Measured
0.88 in hail
Reported by
Public
Coordinates
38.040, -100.830

Hail, Finney

When
September 3, 6:51 PM CST
Where
Finney County, 5.84 mi WSW of Plymell
Measured
1.75 in hail
Reported by
Public
Coordinates
37.770, -100.970

A storm window on the west side of the house was broken out by the hail.

Hail, Kearny

When
September 3, 7:00 PM CST
Where
Kearny County, 2.14 mi NNW of Deerfield
Measured
1 in hail
Reported by
Public
Coordinates
38.010, -101.140

One to two inch diameter tree branches were broken by 60 mph winds that accompanied the hail.

Thunderstorm Wind, Kearny

When
September 3, 7:00 PM CST
Where
Kearny County, 2.14 mi NNW of Deerfield
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
38.010, -101.140

One to two inch diameter tree limbs were broken. Quarter sized hail also accompanied the high wind.

Hail, Ness

When
September 3, 7:23 PM CST
Where
Ness County, Beeler
Measured
0.75 in hail
Reported by
Public
Coordinates
38.430, -100.200

Hail, Ness

When
September 3, 7:23 PM CST
Where
Ness County, 4.95 mi NNW of Laird
Measured
0.75 in hail
Reported by
Public
Coordinates
38.510, -100.100

Hail, Gray

When
September 3, 7:30 PM CST
Where
Gray County, 2.34 mi SSW of Ingalls
Measured
0.88 in hail
Reported by
Public
Coordinates
37.800, -100.470

Hail, Gray

When
September 3, 7:35 PM CST
Where
Gray County, 1.76 mi SW of Ingalls
Measured
1 in hail
Reported by
Public
Coordinates
37.810, -100.470

Only a few hail stones were 1 in diameter. The remainder were around 1/2.

Thunderstorm Wind, Stafford

When
September 3, 8:30 PM CST
Where
Stafford County, 10.75 mi NE of Hudson
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
38.210, -98.530

One inch diameter tree limbs were blown down by the strong wind.

Hail, Barber

When
September 3, 8:55 PM CST
Where
Barber County, 3.05 mi WNW of Sylvia
Measured
1 in hail
Reported by
Public
Coordinates
37.990, -98.470

Hail, Stafford

When
September 3, 9:05 PM CST
Where
Stafford County, 2.64 mi SW of Zenith
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
37.920, -98.510

The average hail size was 1 inch diameter. Leaves were stripped from the hail.

Thunderstorm Wind, Finney

When
September 3, 9:15 PM CST
Where
Finney County, 4.87 mi S of Kalvesta
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
38.010, -100.240

One to one and half inch diameter tree branches were broken by the strong wind.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2009Every state in 2009This day in weather historyWarnings in Kansas, September 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 196971, 196972, 196974, 196973, 196976, 196975, 196977, 196978, 196980, 196981, 197665, 196984, 196985, 196982, 196983, 197668, 197666, 197667, 197669.